Tornado, Northampton
- When
- May 9, 4:10 PM EST
- Where
- Northampton County, Severn
- Rating
- F0
- Path length
- 1 mi
- Path width
- 50 yd
- Property damage
- $5,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 36.517, -77.183
Tornado (F0) downed several trees.
5 hail, 4 tornado, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 9, 3:00 PM EST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 400 PM EDT FRI MAY 9 2003 BUSY AFTERNOON...DEALING WITH SUPERCELLS. IMPRESSIVE GATE TO GATE ROTATION WITH MAIN CELL...AS IT MOVES SEWD. ENVIRONMENTAL SHEAR IMPRESSIVE WITH SW SFC FLOW...AND STRONG NW WINDS ALFT. THIS LINE TO CONTINUE SWD INTO N CAROLINA THIS EVENING. MORE SEVERE WX POSSIBLE TOMORROW AND AGAIN SUNDAY. COLD FRONT TO CLEAR THE AREA SUN NIGHT...SHOULD PUT AN END TO THE SEVERE WEATHER THREAT FINALLY. SOME QUESTIONS IN THE EXTENDED ABOUT RAIN CHANCES DAYS 6 AND 7...NEXT THU AND FRI...BUT WILL LEAVE OUT FOR NOW AS NO MODEL CONSENSUS YET AS TO HOW PROGESSIVE PATTERN WILL BE. FCSTID = 18 SBY 54 79 60 79 / 30 30 30 40 OXB 52 71 60 72 / 30 30 30 40 ECG 61 82 67 88 / 30 30 30 40 ORF 60 82 67 87 / 30 30 30 40 PHF 60 82 66 85 / 30 30 30 40 AKQ 62 84 66 88 / 30 30 30 40 RIC 61 82 64 87 / 30 30 30 40 FVX 62 84 66 88 / 30 30 30 40 .AKQ... MD...NONE. NC...NONE. VA...NONE. REILLY
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-091600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 530 AM EDT FRI MAY 09 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. SOME THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. SEE SPSAKQ AND SWODY1 FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN... SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY. SOME THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. SEE SWODY2 FOR FURTHER DETAILS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 07 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0427 PM EDT FRI MAY 09 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM CREWE VA 0.25 IN HAIL
05/09/03 NOTTOWAY
MPRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0447 PM EDT FRI MAY 09 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM CARSON VA 0.75 IN HAIL
05/09/03 DINWIDDIE
0430 PM DINWIDDIE VA 0.75 IN HAIL
05/09/03 DINWIDDIE ONE INCH OF HAIL COVERING
PARTS OF I85.
MPRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0452 PM EDT FRI MAY 09 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM JARRATT VA FX TORNADO
05/09/03 SUSSEX POSSIBLE TOUCHDOWN ON I95
NORTH OF JARRATT
MPRPRELIMINARY LOCAL STORM REPORT...CORRECTED FOR TIME OF EVENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0452 PM EDT FRI MAY 09 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM JARRATT VA FX TORNADO
05/09/03 SUSSEX POSSIBLE TOUCHDOWN ON I95
NORTH OF JARRATT
MPRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0503 PM EDT FRI MAY 09 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0453 PM DREWRYVILLE VA 75 MPH WIND GUST
05/09/03 SOUTHAMPTON
0453 PM DREWRYVILLE VA 1.75 IN HAIL
05/09/03 SOUTHAMPTON GOLF BALL HAIL COVERING
GROUND.
MPRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0508 PM EDT FRI MAY 09 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0453 PM SPAINVILLE VA WIND DAMAGE
05/09/03 NOTTOWAY ROOF BLOWN OFF ROCKY HILL
CHURCH ON RT 153. NUMEROUS
TREES DOWN.
MPRThe Norfolk radar (KAKQ), 54 km away, was scanning. The volume nearest the first event began at 21:09 UTC.
5 hail, 4 tornado, 1 thunderstorm wind. Local standard time, as filed.
Tornado (F0) downed several trees.
Damage to vehicles and homes.
Tornado (F1) sheared the tops off several large trees and caused extensive damage to a truck and a home. Also, at a golf course, numerous large trees were either uprooted or snapped off.
Damage to vehicles and homes.
Tornado (F0) downed several trees.
Tornado (F0) downed several trees.
Minor structural damage to homes. Several farm shelters and outbuildings and chicken houses lost tin from roofs. Trees and power lines down.
Hail size between 1.75 and 2.75 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2003Every state in 2003This day in weather historyThe tornado archive for North Carolina, 2003Warnings in North Carolina, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362576, 5362575, 5362374, 5362375, 5362574, 5362577, 5362578, 5362376, 5362377, 5362573.